Hail, Burnett
- When
- May 12, 12:17 PM CST to 12:19 PM CST
- Where
- Burnett County, Grantsburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.780, -92.680
A low pressure system moved northward from the Central Plains to the Northern Plains on May 12th and lifted a warm front across the Northland bringing two rounds of storms to the region. The northwest Wisconsin area mainly saw impacts with the first round of storms with hail to 2 inches in diameter and numerous reports of trees down in the Spooner and Hayward areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A low pressure system moved northward from the Central Plains to the Northern Plains on May 12th and lifted a warm front across the Northland bringing two rounds of storms to the region. The northwest Wisconsin area mainly saw impacts with the first round of storms with hail to 2 inches in diameter and numerous reports of trees down in the Spooner and Hayward areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 12, 11:57 AM CST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1257 PM CDT Thu May 12 2022
.DISCUSSION...(Today through Wednesday)
Issued at 447 AM CDT Thu May 12 2022
Another chance for severe weather this afternoon and evening. High
temperatures will stay warm through Saturday with the hottest values
today.
Our overnight thunderstorms have nearly made it out of
the CWA this morning and are expected to largely clear out
before our next chance of severe weather builds back in. Moisture
and warmth advection under southerly flow within the warm sector
will continue through the day bringing temperatures in the 70s and
80s and dew points in the mid to high 60s. Instability will be very
high with MUCAPE values of 2000-4000 J/kg across the CWA and
deteriorating inhibition through the day. 40-60 knots of bulk shear
will also be in play, and may help some storms develop earlier in
the day before the cold front moves through.
CAMs depict two possible scenarios for daytime convection across
the area. One takes the convection currently ongoing in South Dakota
and runs it along the existing warm front/stationary boundary
which can be picked out in the wind and dew points fields across
central Minnesota and NW WI. A different solution pushes this
convection to follow more along the upper level winds and synoptic
forcing through the day, bringing it across north-central
Minnesota and through the MN Arrowhead. We have tried to find a
middle ground with our forecast this morning as confidence is not
high enough to lean into one solution or the other but it may
eventually play out that only one option is the one that
materializes.
Better agreement exists with the propagation of the cold front this
evening. This front is expected to spur convection over the ND/SD/MN
border this afternoon and progress into a linear mode as it moves
east into our area. Surface-based storms will be possible over Cass,
Crow Wing, Aitkin and southern portions of Pine County where an
embedded tornado risk is possible early in the evening. Comparing
CAMs to their solutions 6 to 12 hours previously, many now seem to
be depicting a more bowed instead of linear feature cruising across
central parts of the CWA early to mid this afternoon. Damaging winds
and severe hail will be of concern as storms become elevated,
especially with lots of CAPE in the hail growth zone and a
strengthening LLJ into the evening. High atmospheric moisture
content (near the daily max for INL sounding climatology) will
likely lead to heavy downpours out of most thunderstorms that
develop, with locally higher precipitation totals possibly
surpassing the current forecasted widespread 1-1.5". This is on top
of the widespread 0.75-1.25" that fell in the last 24 hours, and we
have issued a Flood Watch for much of NE MN to account for possible
flash flooding. Over portions of Lake and Cook County, rainfall
impacts may be exacerbated by a still melting snowpack.
Some lingering thunderstorms will be possible over north-central
Wisconsin (affecting Price County in our CWA) Friday afternoon along
the progressing cold front but a drier day should be on tap
for the rest of the area. At this time, the weekend appears to bring
a much calmer and quieter atmosphere. Warm temperatures will
continue into Saturday before we become a bit more seasonal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu May 12 2022
A line of thunderstorms moving through the area is bringing MVFR
visibilities and MVFR/IFR ceilings. IFR ceilings are scattered
under the line, so terminals near it can expect for ceilings to
rise and lower between low MVFR and high IFR. DLH continues to see
LIFR ceilings from a combination of lower ceilings from the line
and marine fog being transported up the hill. Another round of
storms later today is expected as a cold front moves through the
CWA. These storms are likely to be severe with large hail and
damaging winds with a possible tornado or two
&&
.MARINE...
Issued at 1022 AM CDT Thu May 12 2022
Patchy areas of dense fog persisting along the North Shore has
lead to reissuing the dense fog advisory. Due to uncertainty on
the extent of the fog, the entire North Shore was included on the
advisory - though the most dense fog seems to be currently in the
Twin Ports and up by Grand Marais. Winds remain light and
variable this morning, but we are expecting winds to return to
predominantly northeast flow over the day today with gusts over 20
knots this afternoon and evening. Small Craft Advisories have
been issued for the North Shore and portions of the South Shore.
Thunderstorms will be possible once again over the lake this
afternoon and evening, with gusty winds and frequent lightning
possible. Winds should become fairly light and variable over the
day Friday though some confused seas will be possible with
leftover winds and waves from thunderstorms and strong northeast
winds the day before. Winds should turn southwesterly into the
weekend but should stay fairly light expect near the Twin Ports
where gusts up to 20 knots will be possible Saturday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 70 51 73 50 / 70 60 10 0
INL 69 57 72 47 / 50 70 0 0
BRD 83 59 72 50 / 60 80 0 0
HYR 87 64 79 51 / 60 40 10 10
ASX 75 54 78 52 / 60 40 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Friday morning for MNZ010>012-018>021-025-
026-033>037.
LS...Small Craft Advisory from 4 PM this afternoon to 7 AM CDT Friday
for LSZ140>146-150.
Dense Fog Advisory until 3 PM CDT this afternoon for LSZ140>144.
&&
DISCUSSION...Levens
AVIATION...Kossen
MARINE...KossenHazardous Weather Outlook National Weather Service Duluth MN 519 AM CDT Thu May 12 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 519 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Severe storms are expected again today with flash flooding, damaging wind, large hail, and frequent lightning possible. A tornado or two can't be ruled out either in the Brainerd Lakes region. Area rivers are running high due to snowmelt and precipitation, today's rainfall will only make that worse and therefore a Flood Watch is in effect for the Minnesota Arrowhead. High water levels will continue over the Rainy River Basin over far northern Minnesota. Minor flooding will continue along the Mississippi River between Aitkin and Brainerd in Crow Wing County where Flood Warnings are in effect. Rivers and creeks along the North Shore are expected to remain high and fast-flowing. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Water levels will remain high across many of the Northlands rivers, creeks, and streams. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-131030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 519 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Severe thunderstorms are expected today and tonight. Damaging wind, large hail, and frequent lightning are possible. Conditions may be hazardous to small craft both this morning and this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 AM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND DMG 1 ENE BEROUN 45.92N 92.93W
05/11/2022 PINE MN 911 CALL CENTER
LARGE TREE DOWN ACROSS BLUEBERRY ISLAND RD.
NEEDS TO BE REMOVED BY COUNTY DPW.
&&
32PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1006 AM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 SW NORTHWOODS BEACH 45.90N 91.42W
05/11/2022 SAWYER WI TRAINED SPOTTER
TWO 12 INCH DIAMETER POPLAR TREES SNAPPED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 AM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG 3 S CHIEF LAKE 45.88N 91.35W
05/11/2022 SAWYER WI LAW ENFORCEMENT
MANY LARGE TREES DOWN AND POWER OUTAGES
REPORTED BY THE LAC COURTE OREILLES TRIBAL
LAW ENFORCEMENT. TIME ESTIMATED BY RADAR.
&&
SGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1208 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 9 ENE GRAND MARAIS 47.82N 90.18W
05/12/2022 COOK MN DEPT OF HIGHWAYS
WATER OVER CR 60 AND UPPER CSAH 14 DUE TO
FLOODING AND CULVERT WASHOUTS. COOK COUNTY
ISSUED A NO TRAVEL ADVISORY FOR CR60 AND
CSAH14.
&&
SGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
114 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL 2 SE ROCK CREEK 45.74N 92.92W
05/12/2022 M1.00 INCH PINE MN TRAINED SPOTTER
&&
SGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
117 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 3 SE ROCK CREEK 45.73N 92.93W
05/12/2022 M1.00 INCH PINE MN TRAINED SPOTTER
OFF-DUTY NON-NWS METEOROLOGIST REPORTED 1
INCH HAIL ON THE PINE/CHISAGO COUNTY BORDER
THAT STARTED AT 1:02PM AND WAS STILL
OCCURING AT THE TIME OF THE REPORT.
&&
BJHThe Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A few 3 inch diameter tree limbs were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029771, 1029769, 1029770, 1029774, 1029772, 1029773, 1029775.